Published in Ann Emerg Med 2015 Apr 15
Authors: Calver L et al.
The FDA’s black box warning about droperidol led to an unfortunate and unwarranted drop in its use; we should bring this safe drug back.
In 2001, the FDA issued a warning about droperidol as a potential cause of QT prolongation and torsades de pointes. But the evidence for an association was weak (NEJM JW Emerg Med Jul 2003 and Ann Emerg Med 2003; 41:546), and subsequent studies have shown droperidol to be safe and effective not only for agitation but also for nausea (NEJM JW Emerg Med Nov 2007 and Anesthesiology 2007; 102:1081; NEJM JW Emerg Med Jun 2006 and Am J Emerg Med 2006: 24:177).
Investigators in Australia now report a large observational study of electrocardiogram (ECG) abnormalities after droperidol administration. Included were 1009 patients who had an ECG performed within 2 hours of receiving droperidol (median dose, 10 mg; interquartile range, 10 to 17.5 mg). A prolonged QT interval was noted in 13 ECGs (1.3%), but the prolongation was attributable to another cause in 7. No patient had torsades de pointes.
Droperidol is safe and effective. The main alternative, haloperidol, also has a black box warning of similarly dubious validity (NEJM JW Emerg Med Nov 2007). Both agents are safe and effective and often are superior to benzodiazepines. They should be used for agitated patients readily; a pre-administration ECG is not necessary. Nevertheless, these agents (and also ondansetron) should be used with caution in patients with known QT prolongation or with risk factors for QT prolongation, such as known hypokalemia, hypomagnesemia, and use of other QT-prolonging agents.
Leave a Reply
You must be logged in to post a comment.